Nebraska, 2014

Damaging Winds in Nebraska, October 1 to 2, 2014

October 1 to 2, 2014 · NWS OAX · 2 events in 2 counties and zones

A lone supercell moved out of central Nebraska and across southeast Nebraska. The storm was largely non-severe, but a couple of isolated reports of severe weather did occur with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A lone supercell moved out of central Nebraska and across southeast Nebraska. The storm was largely non-severe, but a couple of isolated reports of severe weather did occur with this storm. The thunderstorm activity was developing ahead of a cold front sweeping through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 1, 1:45 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 1, 1:45 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT WED OCT 1 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 245 AM CDT WED OCT 1 2014

MAIN FOCUS IN THE FORECAST WILL DEAL WITH TIMING OF SEVERAL RAIN
EVENTS THROUGH THURSDAY THEN TEMPERATURES AS COLD FRONT PUSHES
EAST OF THE AREA THURSDAY NIGHT.

CONVECTION FROM LAST EVENING INTO EARLY THIS MORNING HAS BEEN
PRIMARILY FOCUSED ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.
HEAVY RAINFALL FROM PERSISTENT TRAINING OF CELLS IN THAT AREA HAD
RESULTED IN ISSUANCE OF FLASH FLOOD WATCH AND FLASH FLOOD WARNING
FOR PARTS OF SOUTHEAST NEBRASKA ON THE EVENING SHIFT. RECENT TREND
ON RADAR HAS BEEN TOWARD DIMINISHING AREA OF MORE INTENSE CELLS IN
THE LINCOLN AREA WITH A GRADUALLY TRANSITION TO THE NORTHEAST.
SHORT RANGE MODELS SHOW THIS PATTERN TO CONTINUE THROUGH 12Z WITH
AXIS OF HEAVIER RAIN MOVING INTO SOUTH CENTRAL AND CENTRAL IOWA AS
UPPER WAVE MOVES INTO EASTERN NEBRASKA. MOST OF THE CONVECTION IS
THEN EAST OF THE AREA BY 18Z. PLAN TO CANCEL FLASH FLOOD WATCH
PRIOR TO ZONE PACKAGE ISSUANCE.

SURFACE FRONT INDICATED TO LINGER OVER EASTERN PARTS OF THE
FORECAST AREA HOWEVER THROUGH THE AFTERNOON WITH POTENTIAL FOR
ADDITIONAL CONVECTION DURING THAT TIME. SPC DAY 1 OUTLOOK SHOWS
SOUTHERN PART OF THE AREA IN SLIGHT RISK BUT OTHER THAN THE WEAK
SURFACE BOUNDARY LIMITED FORCING INDICATED UNTIL TONIGHT. FOR NOW
HAVE KEPT POPS ON THE LOW SIDE FOR THE PERIOD 18Z-06Z THEN BEGIN
TO INCREASE AFTER 06Z AS THE NEXT STRONG WAVE APPROACHES FROM THE
WEST. POPS THEN REMAIN ON THE HIGH SIDE INTO THURSDAY AS COLD
FRONT WORKS ACROSS THE AREA SUPPORTED BY DIGGING UPPER TROUGH OVER
THE CENTRAL PLAINS. LOOKS LIKE MOST OF THE WEATHER WILL SHIFT EAST
OF THE AREA EARLY THURSDAY EVENING WITH SECONDARY SURGE OF COLD
AIR MOVING INTO THE AREA THURSDAY NIGHT BEHIND THE FRONT.

FAST MOVING CLIPPER SYSTEM WILL TRACK FROM THE NORTHERN PLAINS
INTO THE MID MISSIPPI VALLEY THURSDAY NIGHT INTO FRIDAY AND PULL
SIGNIFICANTLY COLDER AIR INTO THE REGION FOR A TASTE OF FALL-LIKE
WEATHER. AT THIS TIME IT APPEARS THE CLOUDS AND PRECIP ASSOCIATED
WITH THIS SYSTEM WILL STAY EAST OF THE AREA WITH GUSTY NORTHWEST
WINDS BEING THE PRIMARY IMPACT FOR THE FORECAST AREA ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 AM CDT WED OCT 1 2014

COLDER AIR REMAINS OVER THE AREA INTO SATURDAY BEFORE WARMER
TEMPERATURES RETURN FOR THE REMAINDER OF THE PERIOD. SOME FROST
POTENTIAL LATE FRIDAY NIGHT INTO SATURDAY MORNING...OTHERWISE A
DRY PERIOD IS EXPECTED WITH WARM DAYS AND COOL NIGHTS TYPICAL FOR
EARLY OCTOBER.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 AM CDT WED OCT 1 2014

IFR CONDITIONS PREVAIL AT KOFK...BUT BACK TO VFR BY 17Z. TSRA WILL
AFFECT KOMA/KLNK THROUGH ABOUT 09Z...THEN SHOWERS AT KOMA TIL
ABOUT 14-15Z. THEN MVFR/IFR CONDITIONS AT KLNK/KOMA...BACK TO VFR
BY 17Z...AND COULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT AT
KLNK/KOMA BY 22Z-02Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEWALD
Hazardous weather outlook, Oct 1, 4:11 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 AM CDT WED OCT 1 2014

IAZ079-080-090-091-NEZ050-051-053-065>068-078-088>093-020015-
MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
511 AM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
EARLY THIS MORNING ARE EXPECTED TO GRADUALLY SHIFT EAST INTO
CENTRAL IOWA BY MID TO LATE MORNING. A STALLED SURFACE BOUNDARY
WILL REMAIN OVER THE AREA INTO TONIGHT WITH DEVELOPMENT OF
ADDITIONAL THUNDERSTORMS POSSIBLE. IF STORMS DO REDEVELOP THIS
AFTERNOON OR EVENING A FEW MAY REACH SEVERE LEVELS WITH LARGE
HAIL THE PRIMARY HAZARD.

FLOODING IS OCCURRING ALONG SEVERAL SMALLER STREAMS IN SALINE AND
LANCASTER COUNTIES INCLUDING...BIG BLUE AT CRETE...SALT CREEK FROM
AROUND LINCOLN THROUGH GREENWOOD AND ASHLAND.

THUNDERSTORMS ARE MORE LIKELY LATE TONIGHT AS ANOTHER UPPER LEVEL
SYSTEM MOVES INTO THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A GOOD CHANCE OF THUNDERSTORMS ON
THURSDAY AS A COLD FRONT AND THE UPPER LEVEL SYSTEM MOVE ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-052-020015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-DOUGLAS-
511 AM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD INTO EAST CENTRAL NEBRASKA AND
WEST CENTRAL IOWA EARLY THIS MORNING THEN MOVE EAST OF THE AREA
BY LATE MORNING. A STALLED SURFACE BOUNDARY HOWEVER WILL REMAIN
OVER THE AREA INTO TONIGHT WITH DEVELOPMENT OF ADDITIONAL
THUNDERSTORMS POSSIBLE THIS AFTERNOON OR EVENING.

THUNDERSTORMS ARE MORE LIKELY LATE TONIGHT AS ANOTHER UPPER
LEVEL SYSTEM MOVES INTO THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A GOOD CHANCE OF THUNDERSTORMS ON
THURSDAY AS A COLD FRONT AND THE UPPER LEVEL SYSTEM MOVE ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FOBERT

In the hours before

Local storm report, Sep 30, 11:10 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       WAVERLY                 40.91N 96.53W
10/01/2014  M2.50 INCH       LANCASTER          NE   CO-OP OBSERVER

&&

DFOBERT
Local storm report, Sep 30, 11:19 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
10/01/2014  M3.90 INCH       LANCASTER          NE   CO-OP OBSERVER

            WASTEWATER PLANT

&&

DFOBERT

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
October 1, 4:44 AM CST
Where
Johnson County, 5.35 mi S of Vesta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.294, -96.314

The observer reported that wind driven hail of unknown size caused extensive crop damage in the area. The corn had been blown over and there was also tree damage in the area as well.

Thunderstorm Wind, Gage

When
October 2, 4:25 AM CST
Where
Gage County, 2.07 mi N of Filley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -96.530

Barn was reported blown down, as well as several trees including at least one 2 feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544557, 544555.